View Mobile Site

  • Bookmark and Share

Friends to Follow

Most Popular Articles

There are no articles at this time.

Event

Ask Dr. Gott 3/28

Zocor is a pain in the calf

Text Size: Small Large Medium
Posted: March 27, 2007 3:27 p.m.
Updated: April 11, 2007 5:00 a.m.
DEAR DR. GOTT: I have tried Vicks VapoRub for toenail fungus, and it works well. After three months, my nails are almost completely cleared up.
    The soap-under-the-sheet treatment for leg pains did not work at all, but I may have an explanation. I had been taking Zocor for four or five years. The calves of my legs cramped fairly often, usually in the early morning, forcing me to get out of bed. I mentioned it to my doctor three times, and he basically ignored the problem. He put me on Zocor because of a heart murmur and high cholesterol. I developed a heart problem two years ago (atrial fibrillation), for which a shock treatment was used, and the cardiologist recently asked me about any pains I might have. I told him about the cramps, and he did a muscle-enzyme test. When he got the results, he phoned me and said to stop taking Zocor immediately. After about a week, the cramps stopped, and I have not had them for about three months.
I have concluded that the Zocor caused the cramps. The soap treatment apparently is not applicable to Zocor-caused muscle pain.
    My wife had been taking red-rice yeast for controlling her cholesterol and was having muscle pains, also. As a result of my experience, she stopped taking the yeast, and, after a week, her pains also disappeared. The statin in yeast can cause serious problems, and I don't think it's very well known to the public in general.
    DEAR READER: Although the manufacturers of statins claim that muscle pain and damage are an uncommon consequence of these drugs, that has not been my experience. I have received hundreds of letters from readers who had chronic muscle pain that disappeared when they stopped taking statins.     Therefore, I agree with your cardiologist. Anyone on statin medication who experiences muscle discomfort should discontinue the medication immediately and check with his or her physician.
    To give you related information, I am sending you copies of my Health Reports "Understanding Cholesterol" and "Coronary Artery Disease." Other readers who would like copies should send a long, self-addressed, stamped envelope and $2 for each report to Newsletter, PO Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title(s).

    DEAR DR. GOTT: For a long time, I shared the problem of the incontinent lady you wrote about. Finally, I mentioned it to my small-town physician. Right away, he told me the problem was probably intolerance to dairy products and to take Lactaid or a similar produce whenever I drink milk or eat ice cream. That solved my problem immediately. Also, I find that Soy Silk works as well as milk with my breakfast cereal.
    The reason I didn't suspect lactose intolerance was that the diarrhea did not immediately follow milk consumption. Sometimes it didn't occur until the next day, and I felt no stomach discomfort after eating dairy products.
    DEAR READER: I am delighted that your "small-town physician" was right on the money; he deserves all the credit. You are fortunate to have such a capable doctor.

SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on statesboroherald.com. Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.

COMMENTS

SUBMIT A COMMENT

Commenting is not available.

Hot Topics

Most Popular

Commenting not available.

Please wait ...